Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 2:47 PM CST for Conecuh County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 2:47 PM CST (20:47 UTC)
- Expired
- Mar 8, 1998, 3:50 PM CST
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Conecuh County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 10:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
524 WUUS1 KMOB 082049 RRA SVRMOB ALC035-039-053-FLC091-082150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 247 PM CST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHERN ALABAMA ...COVINGTON COUNTY IN SOUTHWESTERN ALABAMA ...ESCAMBIA COUNTY ...CONECUH COUNTY IN NORTHWESTERN FLORIDA ...OKALOOSA COUNTY AT 246 PM CST... DOPPLER RADAR AT MOBILE INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MONROEVILLE,AL TO BREWTON,AL TO MILTON,FL. ADDITIONAL SEVERE STORMS WERE AHEAD OF THE THUNDERSTORM LINE. ALL STORMS WERE MOVING NORTHEAST AT 35 MPH...WHILE THE LINE WAS MOVING EAST AT 20 MPH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 11 hours 29 minutes earlier.
Area forecast discussion, Mar 8, 3:18 AM CST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 318 AM CST SUN MAR 8 1998 00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS. KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF SQUALL LINE. NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE THUNDERSTORMS. CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE FOR TONIGHT AND SUN. OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE W AND THEN TO THE NW FOR TONIGHT. MOB 72/43/56/33 6100 PNS 73/45/58/35 7100 DTS 70/48/61/38 +100 EVR 71/43/52/29 7100 29
In the hours before
Special weather statement, Mar 8, 12:26 PM CST, 2 hours 21 minutes before
ALZ053-055-061>064-081910-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CST SUN MAR 8 1998
THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST ALABAMA...
MOBILE...BALDWIN...CLARKE AND MONROE.
AT 1225 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED THAT THE RISK
OF SEVERE THUNDERSTORMS HAD ENDED FOR THESE COUNTIES DUE TO A COLD
FRONT PUSHING INTO SOUTHWEST ALABAMA AND USHERING IN DRIER AIR.Special weather statement, Mar 8, 12:26 PM CST, 2 hours 21 minutes before
ALZ053-055-061>064-081910-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CST SUN MAR 8 1998
THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST ALABAMA...
MOBILE...BALDWIN...CLARKE AND MONROE.
AT 1225 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED THAT THE RISK
OF SEVERE THUNDERSTORMS HAD ENDED FOR THESE COUNTIES DUE TO A COLD
FRONT PUSHING INTO SOUTHWEST ALABAMA AND USHERING IN DRIER AIR.Special weather statement, Mar 8, 12:30 PM CST, 2 hours 17 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1230 PM CST SUN MAR 8 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST FLORIDA PANHANDLE AND PARTS OF SOUTH CENTRAL ALABAMA THROUGH EARLY THIS EVENING. A STRONG COLD FRONT CONTINUES MOVE EASTWARD TOWARDS THE REGION THIS AFTERNOON MOVING THROUGH SOUTHEAST MISSISSIPPI AND MOST OF SOUTHWEST ALABAMA BY 100 PM AND PARTS OF SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA INCLUDING THE ADJACENT COASTAL WATERS BY LATER THIS EVENING. AHEAD OF THE FRONT NUMEROUS SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE CAN BE EXPECTED WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES. FLOOD WARNINGS AND FLASH FLOOD WATCHES WILL CONTINUE THROUGH THIS AFTERNOON AND EARLY THIS EVENING AS WATER IN FLOODED AREAS WILL BE SLOW TO RECEDE. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IN SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA SHOULD STAY ALERT AND BE PREPARED FOR SEVERE WEATHER AND FLOODING THROUGH THIS EVENING.
Special weather statement, Mar 8, 12:30 PM CST, 2 hours 17 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1230 PM CST SUN MAR 8 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST FLORIDA PANHANDLE AND PARTS OF SOUTH CENTRAL ALABAMA THROUGH EARLY THIS EVENING. A STRONG COLD FRONT CONTINUES MOVE EASTWARD TOWARDS THE REGION THIS AFTERNOON MOVING THROUGH SOUTHEAST MISSISSIPPI AND MOST OF SOUTHWEST ALABAMA BY 100 PM AND PARTS OF SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA INCLUDING THE ADJACENT COASTAL WATERS BY LATER THIS EVENING. AHEAD OF THE FRONT NUMEROUS SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE CAN BE EXPECTED WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES. FLOOD WARNINGS AND FLASH FLOOD WATCHES WILL CONTINUE THROUGH THIS AFTERNOON AND EARLY THIS EVENING AS WATER IN FLOODED AREAS WILL BE SLOW TO RECEDE. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IN SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA SHOULD STAY ALERT AND BE PREPARED FOR SEVERE WEATHER AND FLOODING THROUGH THIS EVENING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:14 PM CST | Flash Flood Warning | MOB | Mobile | 116 min |
| Mar 8, 12:19 AM CST | Flash Flood Warning | MOB | Baldwin | 2 hr |
| Mar 8, 12:46 AM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Mar 8, 12:59 AM CST | Flash Flood Warning | MOB | Mobile | 3 hr |
| Mar 8, 1:08 AM CST | Flash Flood Warning | MOB | Conecuh, Escambia | 2 hr |
| Mar 8, 1:33 AM CST | Flash Flood Warning | MOB | Covington | 117 min |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 4 hr |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Conecuh, Covington | 4 hr |
| Mar 8, 3:57 AM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
| Mar 8, 4:27 AM CST | Flash Flood Warning | MOB | Conecuh | 2 hr |
| Mar 8, 5:38 AM CST | Flash Flood Warning | MOB | Crenshaw | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Baldwin, Conecuh, Covington, Escambia | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Mobile | 4 hr |
| Mar 8, 10:09 AM CST | Severe Thunderstorm Warning | MOB | Butler | 61 min |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Covington, Escambia | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Baldwin | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Butler, Conecuh | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Mobile | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Crenshaw | 5 hr |
| Mar 8, 1:48 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 62 min |
| Mar 8, 2:08 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Mar 8, 2:20 PM CST | Tornado Warning | MOB | Butler | 50 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 63 min |
| Mar 8, 3:18 PM CST | Severe Thunderstorm Warning | MOB | Butler | 62 min |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Baldwin, Escambia | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Butler, Conecuh, Covington | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Crenshaw | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Mobile | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.